Hostname: page-component-5d59c44645-jb2ch Total loading time: 0 Render date: 2024-03-01T02:00:44.940Z Has data issue: false hasContentIssue false

Unavoidable Set: Extension and Reduction

Published online by Cambridge University Press:  15 August 2002

Phan Trung Huy
Department of Applied Mathematics, Hanoi Institute of Technology, 1 Dai Co Viet, Hanoi, Vietnam.
Nguyen Huong Lam
Hanoi Institute of Mathematics, P.O. Box 631, Bo Ho, 10 000 Hanoi, Vietnam;
Get access


We give an explicit criterion for unavoidability of word sets. We characterize extendible, finitely and infinitely as well, elements in them. We furnish a reasonable upper bound and an exponential lower bound on the maximum leghth of words in a reduced unavoidable set of a given cardinality.

Research Article
© EDP Sciences, 1999

Access options

Get access to the full version of this content by using one of the access options below. (Log in options will check for institutional or personal access. Content may require purchase if you do not have access.)


Schützenberger, M.-P., On the Synchronizing Properties of Certain Prefix Codes. Inform. and Control 7 (1964) 23-36. CrossRef
Aho, A.V. and Corasick, M.J., Efficient String Machines, an Aid to Bibliographic Research. Comm. ACM 18 (1975) 333-340. CrossRef
Ehrenfeucht, A., Haussler, D. and Rozengerg, G., Regularity, On of Context-free Languages. Theoret. Comput. Sci. 27 (1983) 311-332. CrossRef
Choffrut, Ch. and Culik, K. II, On Extendibility of Unavoidable Sets. Discrete Appl. Math. 9 (1984) 125-137. CrossRef
L. Rosaz, Inventories of Unavoidable Languages and the Word-Extension Conjecture, to appear.